Woman holding medicine bottle Woman holding medicine bottle Woman holding medicine bottle

On topic with Dr. Dill: How medications can harm oral health

Your medicine may damage your smile.  Beyond helping you treat a problem, your medicine could also be wreaking havoc on your oral health.

One of the common side effects listed on both prescription and over-the-counter medicine is dry mouth. In fact, more than 500 medications can cause dry mouth, according to the American Dental Association, including those taken for allergies, asthma, anxiety and depression.

Dry mouth can be more than uncomfortable.  It can increase your risk of tooth decay, gum disease and mouth infection. That's because saliva is your body's best defense against these issues. To temporarily relieve dryness, try drinking more water and chewing sugar-free gum.

 

Other oral side effects of medication include:

• Canker sores or cold sores

• Swelling of your gums

• A metallic, salty or bitter taste

• Tooth decay from sugar in some medicine

• Staining of your teeth

Check with your dentist if you experience any of these symptoms.  The likelihood of these side effects increases if you take multiple medications, are undergoing chemotherapy or have recently had an organ transplant.

Be sure to talk with your dentist about what’s going on with your oral and overall health. Share not only your medical history, but also a list of all medications you are taking. That way, you can work together to ease the side effects of medication and protect your smile.

Dr. Dill Dr. Dill Dr. Dill

Meet Delta Dental’s Vice President of Dental Science and Network Strategy, Joseph Dill, DDS. With more than 30 years of experience in the dental field, including eight in private practice and 16 in dental insurance, Dr. Dill provides expert insights and helpful advice to keep you smiling bright.

11476-6 YourHeart-FatherSon-752x468.jpg
11476-6 5Ways-752x468.jpg
11476-6 TwoWord-752x468.jpg